New York, 2005

Flooding in New York, April 24, 2005

April 24, 2005 · NWS BTV · 2 events in 2 counties and zones

A storm system moved from the Ohio Valley on Saturday, April 23rd northeast across southern Quebec and northern New York on Sunday, April 24th. Rain spread across the area with total rainfall across Essex county of up to 2 inches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A storm system moved from the Ohio Valley on Saturday, April 23rd northeast across southern Quebec and northern New York on Sunday, April 24th. Rain spread across the area with total rainfall across Essex county of up to 2 inches. Rivers became swollen and eventually flooded. Some of the rivers that flooded were the Ausable, Bouquet and Putnam Creek. The river gauge on the Ausable River crested at 9.5 feet. Portions of local roads across the county were closed, especially in the towns of Ausable Forks, Jay and Keene. Portions of Rte 73 and county routes 8 and 9 were closed. Water flowed across portions of route 9N near New Russia. The more significant flooding occurred across the east half of the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Apr 24, 6:55 AM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Apr 24, 6:55 AM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
755 AM EDT SUN APR 24 2005

.UPDATE...
UPDATED ZONES AND GRIDS WITH A FEW CHANGES FOR THIS MORNING. BASED
ON LATEST RADAR AND OBS...INCREASED POPS TO LIKELY OR CATEGORICAL
THIS MORNING ALL ZONES. ALSO INCLUDED MENTION OF SOME SNOW THRU MID
MORNING OVER HIR TRRN. SOME MINOR ACCUMULATION PSBL...GENERALLY
LESS THAN AN INCH.

.PREVIOUS DISCUSSION FROM 500 AM EDT...

.SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)...
WE WILL REMAIN UNDER INFLUENCE OF UPPER LOW TODAY AS IT DRIFTS
SLOWLY NORTH INTO SOUTHERN ONTARIO. LATEST RADAR INDICATING SHWRS
MOVG SE TO NW ACRS FA AS SERIES OF VORT LOBES CONTINUE TO ROTATE
AROUND THE LOW. COLD POOL REMAINS OVER RGN TDY...AND TROF AXIS
DOESNT LIFT NORTH OF FA TILL AROUND MIDNIGHT TONIGHT. UP UNTIL
THAT TIME WE WILL CONTINUE TO SEE AT LEAST A CHANCE OF SHWRS.
RAINFALL AMOUNTS FROM THIS POINT ON WILL BE GENERALLY A QUARTER
INCH OR LESS...BUT GIVEN CONVECTIVE NATURE OF THE PCPN...SOME
LOCALLY HIR AMTS CAN BE EXPECTED. AFTER THREAT OF SHWRS ENDS AROUND
MIDNIGHT...LOOK FOR SOME PARTIAL CLRNG...ESPECIALLY SRN AND WRN
PORTIONS OF FA.

DURING TUESDAY...EXPECT AT LEAST PRTLY SUNNY SKIES AS WE ENJOY A
BRIEF PERIOD OF SHORT WAVE RIDGING. MILDER TEMPS WITH HIGHS IN 60S.
HAVE STAYED CLOSE TO MAV TEMP GUIDANCE TDY THRU TUESDAY.

NEXT COMPLEX WX SYSTEM APRCHS FROM SOUTH AND WEST TUESDAY NIGHT.
UPPER TROF TAKES ON NEGATIVE TILT OVER GRTLKS WHILE SRN STREAM
SHRTWV LIFTS NORTH INTO THE SYSTEM. GOOD MSTR CONVERGENCE PATTERN
SETTING UP...PWATS INCREASE TO 1 - 1.25 INCHES. WITH SYSTEM TAKING
ON A BIT OF NEGATIVE TILT...EXPECT THE ASSOCD COLD/OCCLUDED FRONT TO
SLOW AS IT MAKES ITS WAY ACRS RGN LATER WED/WED NITE. POTENTIAL
EXISTS FOR RAINFALL AMOUNTS IN EXCESS OF ONE INCH.

&&

LONG TERM (THURSDAY THROUGH SUNDAY)...
HAVE MADE NO CHANGES TO EXTENDED PORTION OF FCST ATTM. UNSETTLED
PATTERN CONTINUES THRU THE PERIOD. SEVERAL SHRTWVS EMBEDDED IN
WESTERLY FLOW WILL BRING CHC OF SHWRS FROM TIME TO TIME THURS/FRI...
WITH POTENTIAL FOR ANOTHER SIGNIFICANT EVENT BY SUNDAY.

&&

.AVIATION...
KSLK STANDS TO HAVE THE BEST CHC AT SEEING SOME FG FOR THE REST OF
THE OVRNITE HRS...WITH MAYBE SOME LOWER CIGS POSSIBLE AT KMPV/KMSS
OTRW. HARD TO EXACTLY TIME ANY SHRA AT THE TAF SITES TODAY...BUT
SOME ARE POSSIBLE PRETTY MUCH ALL DAY AND INTO THE EVENING HRS OF
MON NITE. LESS COVERAGE OF PCPN/CLDS EXPECTED ACRS THE FA BY LATER
ON MON NITE. SFC WINDS TO BE S-SW ACRS THE FA THROUGHOUT THE PERIOD.

&&

.HYDROLOGY...
FLOOD WARNING THAT WAS IN EFFECT FOR THE AUSABLE RIVER WAS CANCELLED
EARLIER THIS MORNING AS LEVELS DROPPED BELOW FLOOD STAGE AND
CONDITIONS IMPROVING. HYDRO CONCERNS WILL BE ELEVATED ONCE AGAIN
WEDNESDAY AS POTENTIAL EXISTS FOR RAINFALL AMOUNTS OF AN INCH TO
PERHAPS AN INCH AND A HALF.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SHORT TERM/LONG TERM...RJS
AVIATION.....MURRAY
Hazardous weather outlook, Apr 24, 4:52 AM EST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
552 AM EDT SUN APR 24 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-250951-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON...
CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE...
MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB...
NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND...
SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS...
ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION...
WILLSBORO AND WINOOSKI
552 AM EDT SUN APR 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY:

HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY:

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Apr 24, 7:35 AM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
835 AM EDT SUN APR 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     FLOOD            KEENE                   44.25N 73.78W
04/24/2005                   ESSEX              NY   FIRE DEPT/RESCUE

            HULLS FALLS ROAD CLOSED DUE TO FLOODING.

0735 AM     FLOOD            4 S ELIZABETHTOWN       44.16N 73.61W
04/24/2005                   ESSEX              NY   FIRE DEPT/RESCUE

            FLOODING REPORTED ON ROUTE 9 IN NEW RUSSIA.

&&

LAHIFF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Eastern Essex

When
April 24, 8:00 AM EST to 11:00 PM EST
Where
Eastern Essex forecast zone
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
43.117, -74.400

Flood, Western Essex

When
April 24, 8:00 AM EST to 11:00 PM EST
Where
Western Essex forecast zone
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
44.117, -73.773 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448093, 5448094.